Alert archive / Florida / High Surf Advisories in 2017

High Surf Advisory 4, NWS Tampa Bay, FL

May 5, 20176 counties in Florida

NWS Tampa Bay, FL issued this high surf advisory at May 5, 2017, 3:37 AM EDT for 6 counties in Florida. It took effect at May 5, 2017, 12:00 PM EDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
May 5, 2017, 3:37 AM EDT (07:37 UTC)
In effect from
May 5, 2017, 12:00 PM EDT
Expired
May 6, 2017, 12:00 PM EDT
In force
24 hr
Issued by
NWS Tampa Bay, FL

Counties Charlotte County, FL, Hillsborough County, FL, Lee County, FL, Manatee County, FL, Pinellas County, FL, Sarasota County, FL

The radar

The Tampa radar (KTBW), 44 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 7.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2017-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2017-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.5
Supercell composite
10.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this high surf advisory went out at May 4, 2:39 PM EDT, 12 hours 58 minutes earlier.

Area forecast discussion, May 4, 2:39 PM EDT, 12 hours 58 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
239 PM EDT Thu May 4 2017

...Marginal risk of severe weather later today and tonight...

.SHORT TERM (This Afternoon-Friday)...
Complex and complicated storm system to move through the Deep South
through Friday. Well defined line of thunderstorms continues to
slowly move through the Big Bend area into E Gulf down to the
Yucatan Peninsula this afternoon. The line is currently
about 60 miles West of Cedar Key to 100 miles W of Egmont
Key. We recently received an offshore commercial ship report
of winds 50 kts with 70+ kts and waterspouts in the squall
line. Will continue to closely monitor the line as it nears
the local area.

Huge late season upper low slowly spinning over the Mississippi
River Valley this afternoon with series of large vort maxes wrapping
around base and ejecting over the Gulf. First vort max producing and
pushing the line through E Gulf expected to weekend as
secondary vort sweeps additional activity through the area
overnight in Fri morning. So, the potential for a few rounds
of much needed rainfall is possible. Most of the area
remains in a marginal risk of severe thunderstorms
associated with this complex system, with hail and strong
gusty winds the main threats. Expected rainfall totals
continue in the 1/2 to 1 inch range.

Cold front to finally move out of the southern areas Friday
with much cooler and drier Canadian airmass filtering into
the Deep South on breezy NW winds.

Expect westerly winds to increase breaking waves along area
beaches for moderate to high risk of rip currents as well.

.LONG TERM (Friday Night - Thursday)...
Model trends continue to show a highly amplified blocking upper air
pattern developing and persisting across the Conus through the long
term period with a deep closed upper level low over the northeastern
states and another one over the Desert southwest with a strong omega
type blocking upper level ridge over the Central U.S.. At the start
of the period a trailing cold front from a large storm system moving
up the eastern seaboard will be exiting to the south of the state
with much cooler and noticeably drier air overspreading the region
in its wake on a breezy northwest wind flow. Clearing skies and
cooler conditions are expected Friday night in the wake of the
front, with pleasant dry conditions continuing into the upcoming
weekend as surface high pressure builds in over the region.

During next week a dry northwest flow aloft on the eastern side of
the blocking upper level ridge over the central U.S. and surface
high pressure over the region will maintain pleasant dry weather
across the entire forecast area, with mainly clear nights and mostly
sunny days expected.

Temperatures Friday night and into the first half of the weekend
will run below normal by May standards with lows Friday and Saturday
nights falling into the 50s over inland locations, and lower 60s
along the coast, with highs on Saturday topping out in the upper 70s
to around 80. During Sunday and into next week a gradual warming
trend is expected with overnight lows returning to the 60s, with
daytime highs climbing into the upper 80s each afternoon.

&&

.AVIATION...
VFR conditions this afternoon ahead of line of strong thunderstorms
this evening through the night for possible widespread low cigs
and vsby as line slowly moves over TAF sites. Will continue
to update TAFS will expected timing and conditions as needed.

&&

.MARINE...
Hazardous marine conditions this afternoon through Saturday.
Squall line moving through the waters this afternoon and
small craft should return to or remain in port. Elevated
winds and seas to continue with tight pressure gradient
tonight and after cold front passing over the E Gulf for
SCA conditions most areas Friday and Friday Night. Winds and
seas slowly subside later in the weekend and into early
next week.

&&

.FIRE WEATHER...
Rain likely tonight ahead of cold front then very High
dispersion values Friday with strong winds at all levels.
Very dry conditions over the region this weekend for
critically low RHs. Will see how much rainfall occurs
tonight and how ERCs respond to determine need for red flag
warnings.

&&

.Preliminary Point Temps/PoPs...
TPA  70  77  62  77 /  60  20  10  10
FMY  73  79  63  80 /  60  70  10   0
GIF  68  79  57  79 /  60  50  10  10
SRQ  70  75  64  77 /  60  30  10  10
BKV  66  75  54  77 /  50  20  10  10
SPG  70  76  66  75 /  60  20  10  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...25/Davis
MID TERM/LONG TERM/DECISION SUPPORT...57/McMichael
Hazardous weather outlook, May 4, 4:44 AM EDT, 22 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
444 AM EDT Thu May 4 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-050845-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
444 AM EDT Thu May 4 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Thunderstorms are expected as a front moves through the region
late this afternoon and into the overnight. Thunderstorms that
develop will be capable of producing strong gusty winds...locally
heavy rains...and frequent deadly lightning strikes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

...RIP CURRENT IMPACT...
On Friday and Saturday high surf may produce rip currents along
area beaches.

...MARINE IMPACTS...
On Friday wind speeds of 20 to 25 knots will create hazardous
boating conditions for small craft operators.

...FIRE WEATHER IMPACT...
Critical fire weather conditions may occur Saturday through
Tuesday as drier air will be in place across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

McKaughan

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:33 PM EDTSmall Craft AdvisoryTBW37 hr
May 5, 3:37 AM EDTLake Wind AdvisoryTBWCitrus, Hernando, Levy, Pasco, Sumter16 hr
May 5, 3:37 AM EDTRip Current StatementTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota42 hr
May 5, 5:38 PM EDTFire Weather WatchTBWLevy, Polk, Sumter10 hr

Nearby

High Surf Advisories in Florida, 2017Every high surf advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.